[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 20, 1959

SEVERE HYPOGLYCEMIC SHOCK DUE TO CHLORPROPAMIDE

Author Affiliations

U. S. Navy

Resident in Medicine (Lieutenant Coates), and Officer in Charge, Dependents Medical Service (Captain Robbins), U. S. Naval Hospital, St. Albans, N. Y.

JAMA. 1959;170(8):941-943. doi:10.1001/jama.1959.03010080049009
Abstract

An 88-year-old woman patient had received 250 mg. of chlorpropamide daily for two weeks as a substitute for insulin therapy. When the blood sugar level was found to be 220 mg.%, the dosage was increased to 250 mg. twice daily. After one day, the patient was hospitalized in coma but was released from the emergency room after apparent complete recovery. On the next morning, she was again hospitalized in deep coma and the blood sugar level was 31 mg.%. The next morning it was 8 mg.%. Dramatic recovery was brought about by intravenous administration of dextrose and supplementary feedings. It would appear mandatory that patients receiving chlorpropamide be kept under close clinical observation, with frequent blood sugar level determinations.

×